North Dakota, 2006

High Wind in North Dakota, January 24, 2006

January 24, 2006 · NWS FGF · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 24, 4:49 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 24, 4:49 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
449 AM CST TUE JAN 24 2006

.SHORT TERM...KMVX RADAR VERTICAL WIND PROFILE SHOWS WIND AT 3
KFT MSL CONTINUING AT 55 KNOTS AND INCREASING FROM 45 KNOTS AT
07Z. TAMDAR SOUNDING JUST BEFORE MIDNIGHT AT JMS SHOWED 70 KNOTS
WITHIN 2 KFT OF SURFACE THERE. NAM/GFS SUGGEST STRONGEST LOW LEVEL
JET TO CROSS OVER THE AREA AROUND 12Z. BUT VERY LITTLE OF THIS
WIND HAS BEEN REALIZED AT THE SURFACE AND DON/T SEE ANY DOWNWARD
MOTION AVAILABLE TO PUSH IT TO THE SURFACE...AND SINCE WE STILL
HAVE SHOWERS WE ACTUALLY HAVE LIFT STILL OCCURRING. SOME LIFT TO
GENERATE SNOW SHOWERS WILL CONTINUE IN ADVANCE OF THE SPINNING
VORTICITY MAX CURRENTLY AT SOUTHERN SASK/MB BORDER. TEMPERATURES
SINCE MON AFTERNOON HAVE BEEN ABOVE FREEZING FOR ALMOST ALL OF THE
AREA AND SIGNIFICANT MELTING AND SOON TO BE REFREEZING IS SOON TO
OCCUR. EVEN IF WE DO REALIZE STRONG WIND IT LIKELY WON/T RESULT IN
VERY MUCH BLOWING SNOW SINCE MUCH HAS CRUSTED. CYBR HAS BEEN
GUSTING TO 41-43 KNOTS LAST COUPLE OF HOURS AND IS ON THE TAIL END
OF THE BEST MSL PRESSURE GRADIENT AND WILL USE THIS IN NAM/GFS TO
TIME POSSIBLE STRONG WINDS THIS MORNING. BUT DO NOT BELIEVE MORE
THAN A VERY FEW SPOTS WILL SEE BLOWING SNOW TO AFFECT TRAVEL
CONDITIONS.

A SECONDARY SURGE OF COOLER AIR IS MOVING SOUTHEAST UNDERNEATH
CLEARING SKIES IN NORTHCENTRAL ND INTO SOUTHEAST SASK. THIS WILL
GIVE THE MOST SIGNIFICANT COOLING TODAY NEAR AND NORTH OF DVL. BUT
EVERYWHERE HAS ALREADY REALIZED THEIR HIGH TEMPERATURE FOR TODAY.

WARM AIR ARRIVING THU INTO FRI WILL HAVE SATURATION DIFFICULTIES
INITIALLY AS THE DEVELOPING LOW MOVES NORTHEAST. PREFER GFS HERE
VS. NAM IN THE SLOWER PROGRESSION BUT ANY PRECIP IN ADVANCE WILL
VERY LIKELY BE RAIN.

.LONG TERM...LITTLE DONE WITH THIS PERIOD BUT ADDED CHANCE OF SNOW
FOR NEXT TUE FOR THE SIGNIFICANT SYSTEM THAT GFS SHOWS. CONTINUED
WARMER THAN SEASONAL THOUGH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR NDZ006-NDZ007-
     NDZ014-NDZ015-NDZ024-NDZ026-NDZ027-NDZ028-NDZ029-NDZ030-
     NDZ038-NDZ039-NDZ049-NDZ052-NDZ053-NDZ054.

MN...WIND ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR MNZ002-MNZ003-
     MNZ027-MNZ029-MNZ030-MNZ031-MNZ040.

&&

GV
Hazardous weather outlook, Jan 24, 6:09 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
609 AM CST TUE JAN 24 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
609 AM CST TUE JAN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS GUSTING TO 40 MPH THIS MORNING WILL MAKE
TRAVEL HAZARDOUS ACROSS EASTERN NORTH DAKOTA AND WEST CENTRAL
MINNESOTA. NORTHWEST WINDS WILL ALSO GUST OVER 30 MPH FOR PORTIONS
OF EXTREME NORTHERN RED RIVER VALLEY AND NORTHWEST MINNESOTA.
THE WINDS WILL LOCALLY REDUCE VISIBILITY TO LESS THAN ONE HALF
MILE IN SNOW SHOWERS AND BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Barnes

When
January 24, 6:30 AM CST to 7:30 AM CST
Where
Barnes forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

A gust of 58 mph was measured at the Dazey NDAWN site in northern Barnes county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5486161.